Texas, 2002

Flash Flood in Texas, November 5, 2002

November 5, 2002 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 4, 9:50 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 4, 9:50 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CST MON NOV 4 2002

A SOGGY NIGHT IS IN STORE FOR THE AREA...ESPECIALLY FROM DEEP EAST
TEXAS INTO NORTH AND CENTRAL LOUISIANA.  LUFKIN TX HAS RECEIVED 3.23
INCHES TODAY THROUGH 830 PM...WITH A THREE DAY TOTAL OF 5.52
INCHES.  SIMILAR AMOUNTS HAVE BEEN RECEIVED ACROSS THE REST OF DEEP
EAST TEXAS AND WEST CENTRAL LOUISIANA.  NATCHITOCHES HAS RECEIVED
AROUND 2 INCHES SINCE 8 AM TODAY...WITH A THREE DAY TOTAL AROUND 3.3
INCHES.

ISENTROPIC LIFT IS CREATING A LARGE AREA OF RAINFALL ACROSS THE AREA
SOUTHEAST OF INTERSTATE 30...WITH THE HEAVIEST RAINFALL SOUTH OF
INTERSTATE 20.  A STEADY LIGHT TO MODERATE RAINFALL WILL CONTINUE
SOUTH OF INTERSTATE 30 FOR THE REST OF THE NIGHT...WITH THE
RAINFALL BECOMING HEAVIER AS A SURFACE LOW...CURRENTLY ABOUT 100
MILES SOUTH SOUTHWEST OF GALVESTON...MOVES NORTH NORTHEAST TRACKING
INTO THE LOWER TOLEDO BEND COUNTRY TO NEAR THE MONROE VICINITY BY
12Z TUESDAY.  AS AN INVERTED TROUGH FORMS AND THE LOW COMES CLOSER
TO THE REGION...SURFACE WINDS WILL BECOME CONVERGENT ACROSS THE
AREA...CREATING ADDITIONAL LIFT FOR HEAVY RAIN...WITH ADDITIONAL
RAINFALL AMOUNTS TONIGHT BETWEEN TWO AND FOUR INCHES POSSIBLE ACROSS
DEEP EAST TEXAS INTO NORTH LOUISIANA.  THIS HEAVY RAINFALL EVENT IS
ALREADY COVERED WITH THE CURRENT FLOOD WATCH.  NO CHANGES IN REGARDS
TO THE WATCH.  THE GOOD NEWS IS THAT THIS RAINFALL EVENT SHOULD END
FROM WEST TO EAST DURING THE MORNING HOURS...AS THE SURFACE LOW
QUICKLY EXITS THE REGION TUESDAY MORNING.

CURRENT TEMPERATURES ARE ALREADY NEAR THE EXPECTED LOWS...BUT EXPECT
TEMPERATURES TO REMAIN NEARLY STEADY TONIGHT WITH SATURATED
CONDITIONS.  THUS...DID NOT CHANGE OVERNIGHT LOWS.  A POSSIBLE
EXCEPTION TO THIS COULD BE ACROSS THE EXTREME SOUTHEAST PART OF THE
FORECAST AREA...WHERE TEMPERATURES COULD ACTUALLY RISE AFTER 3
AM...IF THE WARM FRONT CAN MOVE UP FROM THE GULF.  WE WILL SEE.
ALSO TWEAKED WINDS FOR THE PASSAGE OF THE SURFACE LOW.

22

.SHV...FFA TONIGHT ALONG AND SOUTHEAST OF A LUFKIN TX TO VIVIAN LA
TO FARMERVILLE LA LINE.
Hazardous weather outlook, Nov 4, 12:00 PM CST, 12 hours 5 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON NOV 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST...AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
LIGHT TO MODERATE RAIN WILL MOVE OVER NORTHEAST TEXAS...NORTHWEST
LOUISIANA...AND SOUTHWEST ARKANSAS THIS AFTERNOON. STRONGER
THUNDERSTORMS WILL FORM TONIGHT...PARTICULARLY OVER NORTH CENTRAL
LOUISIANA. ISOLATED STORMS COULD BECOME BRIEFLY SEVERE LATE
TONIGHT...AND AN ISOLATED TORNADO COULD OCCUR...IN NORTH CENTRAL
LOUISIANA. IN ADDITION...HEAVY RAINFALL MAY OCCUR TONIGHT...OVER
PARTS OF NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS IS NOT LIKELY...BUT MAY BE NEEDED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 4, 10:55 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 PM CST MON NOV 04 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1045 PM    LUFKIN                    TX   FLOODING
11/04/02   ANGELINA                       FM 2497 5 WEST OF
                                          LUFKIN...FM 841 2SE LUFKIN
                                          AND COUNTY ROAD NEAR FM
                                          326 5 SOUTH OF LUFKIN ALL
                                          CLOSED DUE TO HIGH WATER.
                                          FROM LAW ENFORCEMENT.

NNNN

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
November 5, 12:05 AM CST to 6:50 AM CST
Where
Angelina County, 2 mi S of Lufkin
Reported by
LAW ENFORCEMENT
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Flash flooding closed FM 324 to traffic in both directions. Many other roads were also closed throughout the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319332.